Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 4, NWS Tampa Bay, FL

January 29, 20186 counties in Florida

NWS Tampa Bay, FL issued this rip current statement at Jan 29, 2018, 3:15 AM EST for 6 counties in Florida. It took effect at Jan 29, 2018, 4:00 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2018, 3:15 AM EST (08:15 UTC)
In effect from
Jan 29, 2018, 4:00 PM EST
Expired
Jan 30, 2018, 7:00 PM EST
In force
27 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2018-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2018-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WHUS42 KTBW 290815
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
315 AM EST Mon Jan 29 2018

FLZ050-151-155-160-162-165-300300-
/O.NEW.KTBW.RP.S.0004.180129T2100Z-180131T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
315 AM EST Mon Jan 29 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM THIS AFTERNOON THROUGH
TUESDAY EVENING...

The National Weather Service in Tampa Bay Ruskin has issued a
High Rip Current Risk, which is in effect from this afternoon
through Tuesday evening. 

* RIP CURRENT TIMING...A cold front will move across the eastern
  Gulf of Mexico through the day. Strong post frontal winds will
  generate increased wave action and bring a high risk of rip
  currents along area beaches this afternoon through Tuesday.

* RIP CURRENT IMPACTS...Strong rip currents will be hazardous 
  for those in the surf zone along area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$


http://www.weather.gov/tampa
2 follow-up statements
006 
WHUS42 KTBW 300056
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
756 PM EST Mon Jan 29 2018

FLZ050-151-155-160-162-165-310000-
/O.CON.KTBW.RP.S.0004.000000T0000Z-180131T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
756 PM EST Mon Jan 29 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* RIP CURRENT TIMING...Strong winds behind a cold front will
  generate increased wave action and bring a high risk of rip
  currents along area beaches through Tuesday. 

* RIP CURRENT IMPACTS...Strong rip currents will be hazardous 
  for those in the surf zone along area beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$


http://www.weather.gov/tampa
890 
WHUS42 KTBW 300813
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
313 AM EST Tue Jan 30 2018

FLZ050-151-155-160-162-165-310000-
/O.CON.KTBW.RP.S.0004.000000T0000Z-180131T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
313 AM EST Tue Jan 30 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* RIP CURRENT TIMING...Strong northerly winds and increased wave
  action along the coast will continue to support a high risk of 
  rip currents along area beaches through this evening. 

* RIP CURRENT IMPACTS...Strong rip currents will be hazardous 
  for those in the surf zone along area beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$


http://www.weather.gov/tampa

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this rip current statement went out at Jan 29, 3:12 AM EST, 3 minutes earlier.

Area forecast discussion, Jan 29, 3:12 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
312 AM EST Mon Jan 29 2018

...Turning Cooler And Drier...
...Hazardous Marine Conditions Developing Tonight Through
Tuesday...

.SHORT TERM (Today - Tuesday)...
Weak surface low pressure moving across the northern peninsula early
this morning will move northeast to off the Carolina coast by later
this morning deepening as it does so. As the low pulls away a
trailing cold front will move south through the forecast area. As
the front moves south ongoing rain chances will gradually taper off
across the northern and central zones by mid day, and across
southwest Florida during the afternoon as cooler and drier air
begins to move in from the northwest in the wake of the front. Even
though the rain will be ending considerable post-frontal moisture
will result in a mostly cloudy day with some gradual clearing taking
place across far northern zones late in the afternoon. High temps
today should reach around 70 across the Nature Coast, and lower to
mid 70s central and south.

Tonight into Tuesday cooler and drier air will continue to advect
into the region on a breezy northerly wind flow with clearing skies
as strong cold Canadian surface high pressure builds in from the
north in the wake of the front. Cold air advection will result in a
much cooler night across the forecast area with temperatures falling
into the lower 40s across the Nature Coast, and mid to upper 40s
central and south, except lower 50s along the immediate Gulf coast.

Pleasant dry weather with ample sunshine is expected on Tuesday but
temperatures will run below normal with highs only reaching into the
upper 50s across the northern Nature Coast, and lower to mid 60s
central and south with north winds in the 10 to 15 mph range making
it feel even cooler.

.LONG TERM (Tuesday Night Through Sunday)...
Tuesday night, an amplified upper level trough will be moving east
from the eastern seaboard into the Atlantic, while broad surface
high pressure builds into the southeastern CONUS. Light northeast
winds and clear skies will setup strong radiational cooling, with
temperatures expected to drop to around freezing over parts of the
Nature Coast Wednesday morning, and in the upper 30s and 40s farther
south. Through the rest of the week, surface winds will turn to
easterly as the ridge sets up northeast of Florida, allowing
temperatures to gradually moderate through Friday. Rain chances will
remain minimal through end of the week.

Thursday night and Friday, an upper level trough will rotate through
the eastern US, pushing a weak cold front into the Florida
Peninsula. This will lead to an increase in rain chances late Friday
and into Saturday, mainly over the Nature Coast, while temperatures
drop slightly but remain seasonable. A stronger upper level trough
will dig into the southeastern US on Sunday, dragging a broad cold
front behind it. Moisture will increase under southerly low level
flow ahead of this front, leading to higher rain chances by the end
of the weekend.

&&

.AVIATION...
Widespread MVFR cigs with embedded IFR/LIFR cigs with MVFR vsbys
from some light rain and fog will impact the terminals through 18Z
as a cold front affects the region. After 18Z mainly VFR vsbys are
expected but widespread MVFR cigs will continue as considerable post-
frontal moisture impacts the region. VFR should return to most of
the terminals after 04Z tonight as drier air moves into the region
in the wake of the front. Southeast to south winds in the 6 to 9
knot range early this morning will shift to the southwest and west
between 12-16Z, then becoming northwest to north at 12 to 14 knots
after 18Z.

&&

.MARINE...
A cold front will sweep south through the coastal waters today with
current southwest winds shifting into the northwest and north during
late morning and into the afternoon. Lingering showers across the
central and southern waters will shift southeast in tandem with the
front bringing an end to the rain by early afternoon. As the front
moves south winds and seas will increase and build into the
cautionary range over the near and offshore waters by late morning
and into the afternoon, and then into the Small Craft range tonight
through Tuesday with elevated wind and seas likely continuing
through early Wednesday as a 4-5MB pressure gradient develops over
the region. During Wednesday and Thursday the high will shift east
into the Atlantic with winds veering into the east on Wednesday and
east-southeast on Thursday with lighter speeds as the high weakens
and the gradient relaxes. On Friday another cold front will be
approaching from the northwest with the front sinking south into the
coastal waters during the day with a slight  uptick in winds/seas
expected along with some scattered showers.

Given the expected increase in wind/seas today will hoist Cautionary
headlines for the near and offshore waters beginning later this
morning, with these conditions expanding into the Tampa Bay and
Charlotte Harbor waters by early Tuesday, with Small Craft headlines
becoming effective for the near/offshore waters by early tonight and
continuing through late afternoon on Tuesday. The increasing winds
and seas will also bring a high risk of rip currents along area
beaches tonight through Tuesday night.

&&

.FIRE WEATHER...
Cooler and drier air will advect into the region tonight through
Tuesday in the wake of a cold front. This drier air will support
some long durations of humidity values below 35 percent across
inland locations Tuesday afternoon. Despite the low humidity though
low ERC values combined with sustained winds of less than 15 mph
will preclude Red flag conditions. Low level moisture will increase
across the area Wednesday through Friday as winds veer into the east
as surface high pressure moves eastward into the Atlantic.

&&

.Preliminary Point Temps/PoPs...
TPA  71  48  62  42 /  40  10   0   0
FMY  74  53  66  45 /  50  10   0   0
GIF  74  48  62  42 /  50  10   0   0
SRQ  69  51  62  42 /  40  10   0   0
BKV  71  43  61  35 /  30  10   0   0
SPG  68  50  61  46 /  30  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from this afternoon through Tuesday
     evening for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory from 8 PM this evening to 4 PM EST
     Tuesday for Coastal waters from Bonita Beach to
     Englewood FL out 20 NM-Coastal waters from Englewood
     to Tarpon Springs FL out 20 NM-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60
     NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/McMichael
MID TERM/LONG TERM/DECISION SUPPORT...18/Fleming
Hazardous weather outlook, Jan 28, 4:20 AM EST, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
420 AM EST Sun Jan 28 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-282200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
420 AM EST Sun Jan 28 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Developing low pressure over the Gulf of Mexico today will track
toward and across the Florida Big Bend region later today and
tonight and then northeast into the Atlantic on Monday. This storm
system will bring widespread showers and isolated thunderstorms
to the region later today through the first half of Monday as it
affects the region. Locally heavy rainfall will be possible.
Isolated thunderstorms that develop will be capable of producing
strong gusty winds and occasional lightning strikes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...MARINE IMPACTS...
Brisk northerly winds will overspread the Gulf waters during
late Monday and Monday night as a cold front moves south through
the region with elevated winds and seas continuing through early
Wednesday. The increasing winds and seas will produce hazardous
boating conditions for small craft operators through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McMichael

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:14 AM ESTSmall Craft AdvisoryTBW55 hr
Jan 29, 7:27 AM ESTMarine Dense Fog AdvisoryTBW4 hr

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.